Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 705, NWS Norman, OK

August 8, 2016Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 8, 2016, 3:56 PM CDT for Hughes County, Oklahoma. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 3:56 PM CDT (20:56 UTC)
Expired
Aug 8, 2016, 4:17 PM CDT
In force
21 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Hughes County, OK

The radar

The Norman radar (KTLX), 110 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS54 KOUN 082056
SVROUN
OKC063-082130-
/O.NEW.KOUN.SV.W.0705.160808T2056Z-160808T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HUGHES COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 430 PM CDT

* AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GERTY...AND
  IS NEARLY STATIONARY.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  GERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3477 9623 3480 9631 3490 9628 3491 9619
      3486 9613
TIME...MOT...LOC 2056Z 214DEG 3KT 3482 9625 

HAIL...1.50IN
WIND...70MPH
 
$$

KURTZ
1 follow-up statement
479 
WWUS54 KOUN 082117
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT MON AUG 8 2016

OKC063-082126-
/O.CAN.KOUN.SV.W.0705.000000T0000Z-160808T2130Z/
HUGHES OK-
417 PM CDT MON AUG 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUGHES COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
A PORTION OF HUGHES COUNTY.

LAT...LON 3477 9623 3480 9631 3490 9628 3491 9619
      3486 9613
TIME...MOT...LOC 2113Z 214DEG 3KT 3483 9624 

$$

KURTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:49 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 8, 2:49 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
249 PM CDT MON AUG 8 2016

.DISCUSSION...
Primary forecast concern is placed on continued
shower/thunderstorm development this afternoon and additional
development into the evening.

Earlier this morning, a noticable MCV had developed in response to
ongoing convection, near Altus, and has continued to provide focus
for sustaining convection into this afternoon across southwestern
Oklahoma and western north Texas. Expect this activity to persist
through the afternoon into the evening. Overall, Theta-e advection
into the Texoma region continues, with decent MLCAPE values of 1000
to 2000 J/Kg. Shear is paltry, given the lack of strong mid-level
support outside the remnant MCV. However, given the last few days,
and given the MCV, no doubt, some isolated updrafts will make the
push to strong to severe. Hail threat will be near zero, but
downburst winds, to 60 mph, are the primary concern given boundary
layer dew point spreads. Other concerns will be frequent lightning
and brief heavy rainfall. Into the evening, short range guidance,
both traditional and CAMs, become bullish across southwestern
Oklahoma and western north Texas. The GFS's convective feedback is
poor, the most aggressive of guidance, with even the HRRR, NAM, and
ECMWF having their moments. However, still expect continued
development through the evening.

Overnight, increased precipitation chances across western Oklahoma
and western north Texas between 7pm and Midnight, as surface
convergence will increase slightly, with scattered showers/thunder
remaining possible through the overnight into early Tuesday.

Tuesday, will keep slight chance of showers/thunder through the day
as remnant activity from overnight may linger, especially with the
strengthening western trough and 500mb ridge continuing its slide
eastward. With increasing low to mid level flow from the
south/southeast, expect better boundary layer mixing across the
hottest areas, keeping dew points down just enough for heat indices
to only push into the 100 to 104 range through the afternoon.
Therefore, do not have plans, at this time, to extend the current
heat advisory through tomorrow.

Hot conditions will persist through Thursday, before a substantial
frontal boundary finally pushes in from the northwest, bringing
better precipitation chances to the region Friday into Saturday,
along with cooler temperatures.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  74  97  75 /  40  40  20  10
Hobart OK         88  75  99  76 /  90  40  20  10
Wichita Falls TX  94  76 101  77 /  60  40  20  10
Gage OK           96  72  97  73 /  30  40  20  10
Ponca City OK     91  75  95  76 /  40  30  20  10
Durant OK        100  76 100  77 /  40  20  20  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ026-030>032-
     041>043-046>048-050>052.

TX...None.
&&

11/04
Hazardous weather outlook, Aug 8, 12:03 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT MON AUG 8 2016

OKZ004>048-050>052-TXZ083>090-091100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1203 PM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON INTO THE EVENING...MAINLY ACROSS WESTERN NORTH TEXAS AND
THE SOUTHWEST PORTIONS OF OKLAHOMA. GUSTY WINDS...HEAVY RAIN...
AND LIGHTNING ARE THE MAIN IMPACTS.

.HEAT...
HOT AND HUMID CONDITIONS WILL BE SEEN AGAIN TODAY MAINLY OVER
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WITH HEAT INDEX VALUES
EXPECTED TO EXCEED 105 DEGREES. A HEAT ADVISORY IS IN EFFECT.
STAY HYDRATED AND TAKE FREQUENT BREAKS IF WORKING OUTDOORS OR
PARTICIPATING IN OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS PARTS OF
THE AREA EVERYDAY INTO THE WEEKEND. THE GREATEST CHANCES WILL BE
FRIDAY AND SATURDAY A COLD FRONT AND UPPER LEVEL STORM SYSTEM
AFFECT THE REGION. GUSTY WINDS... HEAVY RAIN... AND LIGHTNING WILL
BE THE MAIN IMPACTS. THE RISK FOR SEVERE WEATHER WILL BE LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Aug 8, 3:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             SULPHUR                 34.51N 96.97W
08/08/2016  E1.75 INCH       MURRAY             OK   POST OFFICE

0235 PM     TSTM WND GST     SULPHUR                 34.51N 96.97W
08/08/2016  E70 MPH          MURRAY             OK   LAW ENFORCEMENT

            RELAYED BY SULPHUS FD

&&

JPIKE
Special weather statement, Aug 8, 3:35 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON AUG 8 2016

OKZ045-082100-
JEFFERSON OK-
335 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 400 PM CDT...

AT 332 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OSCAR...MOVING
NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
OSCAR AND GRADY.

LAT...LON 3401 9783 3409 9773 3403 9766 3400 9764
      3397 9775
TIME...MOT...LOC 2032Z 222DEG 3KT 3401 9777

KURTZ
Special weather statement, Aug 8, 3:39 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT MON AUG 8 2016

OKZ043-082115-
COAL OK-
339 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COAL COUNTY UNTIL
415 PM CDT...

AT 337 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
TUPELO...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
TUPELO.

LAT...LON 3458 9644 3463 9648 3468 9644 3468 9641
      3471 9640 3469 9635 3465 9632
TIME...MOT...LOC 2037Z 224DEG 3KT 3463 9643

KURTZ
Local storm report, Aug 8, 3:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             DAVIS                   34.50N 97.12W
08/08/2016  E1.75 INCH       MURRAY             OK   POST OFFICE

0235 PM     TSTM WND GST     DAVIS                   34.50N 97.12W
08/08/2016  E70.00 MPH       MURRAY             OK   LAW ENFORCEMENT

            RELAYED BY SULPHUR FD

&&

JPIKE
Special weather statement, Aug 8, 3:42 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT MON AUG 8 2016

TXZ090-082115-
CLAY TX-
342 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
415 PM CDT...

AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWPORT. THIS
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
NEWPORT.

LAT...LON 3352 9813 3357 9798 3347 9798 3347 9817
      3348 9817
TIME...MOT...LOC 2041Z 183DEG 3KT 3350 9802

KURTZ
Special weather statement, Aug 8, 3:46 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT MON AUG 8 2016

OKZ042-043-082115-
COAL OK-PONTOTOC OK-
346 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COAL AND
SOUTHEASTERN PONTOTOC COUNTIES UNTIL 415 PM CDT...

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF FITTSTOWN...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
STONEWALL AND JESSE.

LAT...LON 3451 9652 3450 9656 3451 9660 3456 9666
      3467 9658 3466 9649 3462 9645
TIME...MOT...LOC 2044Z 214DEG 4KT 3457 9657

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:34 PM CDTSpecial Weather StatementOUNBlaine41 min
Aug 7, 8:05 PM CDTSpecial Weather StatementOUNBlaine55 min
Aug 7, 8:13 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major47 min
Aug 7, 8:29 PM CDTSpecial Weather StatementOUNDewey, Roger Mills61 min
Aug 7, 8:52 PM CDTSevere Thunderstorm WarningOUNGarfield, Major38 min
Aug 7, 9:06 PM CDTSpecial Weather StatementOUNBlaine54 min
Aug 7, 9:11 PM CDTSpecial Weather StatementOUNMajor64 min
Aug 7, 9:35 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward40 min
Aug 7, 9:54 PM CDTSpecial Weather StatementOUNWoods66 min
Aug 7, 9:56 PM CDTSpecial Weather StatementOUNWoods64 min
Aug 7, 10:14 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 7, 10:19 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods56 min
Aug 7, 10:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant54 min
Aug 7, 10:28 PM CDTAreal Flood AdvisoryOUNBlaine, Major3 hr
Aug 7, 10:33 PM CDTAreal Flood AdvisoryOUNMajor, Woods, Woodward3 hr
Aug 7, 11:00 PM CDTSpecial Weather StatementOUNAlfalfa30 min
Aug 7, 11:16 PM CDTSpecial Weather StatementOUNKingfisher59 min
Aug 7, 11:19 PM CDTSpecial Weather StatementOUNGrant41 min
Aug 7, 11:41 PM CDTSevere Thunderstorm WarningOUNGrant, Kay49 min
Aug 8, 1:08 PM CDTSpecial Weather StatementOUNTillman37 min
Aug 8, 2:09 PM CDTSpecial Weather StatementOUNBryan36 min
Aug 8, 2:19 PM CDTSpecial Weather StatementOUNMurray26 min
Aug 8, 2:34 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray56 min
Aug 8, 2:43 PM CDTSpecial Weather StatementOUNAtoka32 min
Aug 8, 3:01 PM CDTSpecial Weather StatementOUNHughes29 min
Aug 8, 3:11 PM CDTSpecial Weather StatementOUNAtoka34 min
Aug 8, 3:20 PM CDTSpecial Weather StatementOUNPontotoc25 min
Aug 8, 3:27 PM CDTSpecial Weather StatementOUNPontotoc48 min
Aug 8, 3:32 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc28 min
Aug 8, 3:35 PM CDTSpecial Weather StatementOUNJefferson25 min
Aug 8, 3:39 PM CDTSpecial Weather StatementOUNCoal36 min
Aug 8, 3:42 PM CDTAreal Flood AdvisoryOUNJohnston, Murray, Pontotoc48 min
Aug 8, 3:46 PM CDTSpecial Weather StatementOUNPontotoc29 min
Aug 8, 3:57 PM CDTAreal Flood AdvisoryOUNCoal, Hughes, Pontotoc3 hr
Aug 8, 3:58 PM CDTSevere Thunderstorm WarningOUNHughes32 min
Aug 8, 4:13 PM CDTSpecial Weather StatementOUNCoal32 min
Aug 8, 4:17 PM CDTFlash Flood WarningOUNCoal, Hughes, Pontotoc3 hr
Aug 8, 4:27 PM CDTSpecial Weather StatementOUNCoal33 min
Aug 8, 4:44 PM CDTSpecial Weather StatementOUNJohnston31 min
Aug 8, 5:11 PM CDTSpecial Weather StatementOUNLove34 min
Aug 8, 5:12 PM CDTSpecial Weather StatementOUNBryan33 min
Aug 8, 5:44 PM CDTSpecial Weather StatementOUNMarshall31 min
Aug 8, 5:54 PM CDTSpecial Weather StatementOUNJefferson36 min
Aug 8, 5:57 PM CDTSevere Thunderstorm WarningOUNLove26 min
Aug 8, 6:19 PM CDTSevere Thunderstorm WarningOUNJefferson26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.